Alert archive / Hawaii / High Surf Warnings in 2025
High Surf Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 16, 2025, 3:32 PM HST for 4 counties in Hawaii. It took effect at Jan 17, 2025, 12:00 AM HST. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2025, 3:32 PM HST (01:32 UTC)
- In effect from
- Jan 17, 2025, 12:00 AM HST
- Expired
- Jan 18, 2025, 3:19 PM HST
- In force
- 39 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
203 WHHW40 PHFO 170132 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 332 PM HST Thu Jan 16 2025 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .An extra-large west-northwest to northwest swell (300 to 320 degrees) will steadily fill in late tonight into Friday and peak Friday afternoon through the evening. For the Big Island, the west-northwest swell will steadily fill in through the day and peak Friday night into Saturday. HIZ001-003-006-007-017-029-037-039-040-045-047-171445- /O.NEW.PHFO.SU.W.0002.250117T1000Z-250118T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 332 PM HST Thu Jan 16 2025 ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST SATURDAY... * WHAT...Surf steadily building to 25 to 35 feet along north facing shores and 15 to 25 feet along west facing shores on Friday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...From midnight tonight to 6 AM HST Saturday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ023-026-051-171445- /O.NEW.PHFO.SU.W.0002.250117T2000Z-250118T1600Z/ Kona-Kohala-Big Island South- 332 PM HST Thu Jan 16 2025 ...HIGH SURF WARNING IN EFFECT FROM 10 AM FRIDAY TO 6 AM HST SATURDAY... * WHAT...Surf building to 8 to 12 feet by Friday evening. * WHERE...West facing shores of the Big Island. * WHEN...From 10 AM Friday to 6 AM HST Saturday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$
5 follow-up statements
459 WHHW40 PHFO 171340 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 340 AM HST Fri Jan 17 2025 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large northwest swell will steadily fill in today and peak this afternoon through evening. For Big Island, a westerly component to this swell will steadily fill in through the day and peak tonight. HIZ001-003-006-007-017-029-037-039-040-045-047-180245- /O.EXT.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 340 AM HST Fri Jan 17 2025 ...HIGH SURF WARNING IS IN EFFECT UNTIL 6 PM HST SATURDAY EVENING... * WHAT...25 to 35 foot surf along north facing shores. 18 to 22 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Saturday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ023-026-051-180245- /O.CON.PHFO.SU.W.0002.250117T2000Z-250118T1600Z/ Kona-Kohala-Big Island South- 340 AM HST Fri Jan 17 2025 ...HIGH SURF WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST SATURDAY MORNING... * WHAT...8 to 12 foot surf by evening. * WHERE...West facing shores of Big Island. * WHEN...From 10 AM today to 6 AM HST Saturday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$
851 WHHW40 PHFO 171400 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 400 AM HST Fri Jan 17 2025 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST SATURDAY MORNING FOR WEST FACING SHORES OF BIG ISLAND... .A large northwest swell will steadily fill in today and peak this afternoon through evening. For Big Island, a westerly component to this swell will steadily fill in through the day and peak tonight. HIZ001-003-006-007-017-029-037-039-040-045-047-180245- /O.COR.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 400 AM HST Fri Jan 17 2025 ...HIGH SURF WARNING IS IN EFFECT UNTIL 6 PM HST SATURDAY EVENING... * WHAT...Surf of 25 to 35 feet surf along north facing shores. Surf of 18 to 22 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ023-026-051-180245- /O.COR.PHFO.SU.W.0002.250117T2000Z-250118T1600Z/ Kona-Kohala-Big Island South- 400 AM HST Fri Jan 17 2025 ...HIGH SURF WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST SATURDAY MORNING... * WHAT...Surf building 8 to 12 feet by this evening. * WHERE...West facing shores of Big Island. * WHEN...From 10 AM today to 6 AM HST Saturday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$
581 WHHW40 PHFO 180148 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 348 PM HST Fri Jan 17 2025 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .An extra-large west-northwest to northwest (300 to 320 degree) swell will peak this afternoon and evening then slowly decline through Saturday. For Big Island, the west-northwest swell should peak tonight into early Saturday then steadily decline over the weekend. HIZ023-026-051-181500- /O.EXT.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/ Kona-Kohala-Big Island South- 348 PM HST Fri Jan 17 2025 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Surf of 8 to 12 feet. * WHERE...West facing shores of Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ001-003-006-007-017-029-037-039-040-045-047-181500- /O.CON.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 348 PM HST Fri Jan 17 2025 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Surf of 25 to 35 feet surf along north facing shores. Surf of 18 to 24 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$
084 WHHW40 PHFO 181344 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 344 AM HST Sat Jan 18 2025 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF BIG ISLAND... .A large west northwest swell that peaked last night will be slowly declining through the day. HIZ001-003-006-007-017-023-026-029-037-039-040-045-047-051-190245- /O.CON.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kona-Kohala-Kauai North-Molokai Windward- Molokai North-Molokai West-Maui Central Valley North- Windward Haleakala-Big Island South- 344 AM HST Sat Jan 18 2025 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 25 to 30 feet surf along north facing shores. Surf of 18 to 22 feet along west facing shores. Surf of 8 to 12 feet along Big Island west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. West facing shores of Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$
570 WHHW40 PHFO 190119 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 319 PM HST Sat Jan 18 2025 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large west northwest swell will slowly decline through Sunday. HIZ001-003-006-007-017-029-037-039-040-045-047-191430- /O.CAN.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/ /O.NEW.PHFO.SU.Y.0004.250119T0119Z-250120T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 319 PM HST Sat Jan 18 2025 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf of 15 to 20 feet surf along north facing shores. Surf of 10 to 14 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$ HIZ023-026-051-190230- /O.CAN.PHFO.SU.W.0002.000000T0000Z-250119T0400Z/ Kona-Kohala-Big Island South- 319 PM HST Sat Jan 18 2025 ...HIGH SURF WARNING IS CANCELLED... Surf heights have fallen below warning and advisory levels, therefore the warning is cancelled. $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 16, 9:54 AM HST, 5 hours 38 minutes earlier.
Area forecast discussion, Jan 16, 9:54 AM HST, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 954 AM HST Thu Jan 16 2025 .SYNOPSIS... Sea breezes bring a few interior clouds and showers today following by a brief round of showers and developing northerly winds as a cold front advances through the area tonight into Saturday. Cool and dry weather anticipated for the weekend. && .DISCUSSION... A stout trade wind inversion slopes upward from around 5kft at Lihue to nearly 8kft at Hilo at press time. Surface pressure falls in advance of a digging shortwave trough have largely eradicated the surface pressure gradient leading to variables winds which have given way to gentle offshore land breezes in select sheltered locations. Shower activity on radar is slow-moving and generally directed offshore with the exception of the Puna District of the Big Island where light onshore southeasterlies persist. Sea breezes will develop this afternoon giving rise to inland clouds and a few showers, especially over southern and eastern slopes where convergence will be maximized. A few heavier showers will be possible over the Big Island slopes which resides on the western periphery of meaningful large scale forcing. Aloft, the islands are positioned at the inflection point between expansive deep ridging to the west and upper troughing to the east. As the aforementioned wave digs south, it will bring a wave of strong forcing for ascent north and east of the islands where heavy showers and thunderstorms will be possible. Locally, this feature will usher a shallow cold front through the area bringing little more than a transient period of clouds and showers tonight into Friday, particularly along north-facing slopes as moderate northerlies develop coincident with the approach of the front. Just a slight chance of an afternoon t-storm or two over the terrain of the Big Island and/or Maui on Friday afternoon as the front advances into the eastern end of the state. Moderate to locally breezy northerlies then advect much drier air into the forecast area Friday night into Saturday guaranteed to bring a chill to the air as dewpoints fall well into the 50s. At the same time, expansive mid-level ridging anchored west of the area will build over the state in the wake of the departing trough. Strong subsidence will force the trade wind inversion below 5kft areawide for the balance of the weekend. This stability combined with stout dry advection in the boundary layer brings assurance of a dry pattern for several days following the cold frontal passage with little more than an isolated light shower possible windward and mauka. Strong consensus exists among the extended guidance that another upper wave will dig toward the islands during the middle of next week causing trades to weaken once more. This likely precedes another cold front pushing into the forecast area. && .AVIATION... Winds will remain light across the state today as a front approaches from the northwest, allowing for sea breezes to develop and bring clouds and a few showers to leeward and interior areas by the afternoon. The cold front will move down the island chain late tonight through tomorrow, bringing showers along its boundary and northerly winds in its wake. VFR conditions will generally prevail, but MVFR will be possible in showers. No AIRMETs are in effect. && .MARINE... A front approaching the state will bring some unsettled weather later today into Friday with a chance of thunderstorms around Maui and the Big Island waters. The shallow front will reach Kauai later tonight, then bring gentle to moderate northwest winds as it moves down the island chain into Saturday morning. High pressure will then build in behind the front this weekend, leading to increasing fresh to strong northeast trade winds. A new long-period west-northwest to northwest swell (300 degree to 320 degree) should steadily fill in tonight into Friday and will produce warning level surf across most north and west facing shores on Friday and likely through at least the first half of Saturday. This swell is expected to peak Friday afternoon through the evening. Seas will also get above the 10 ft threshold and a Small Craft Advisory will be issued for waters exposed to this swell. The swell will gradually decline from late Saturday into Monday, followed by a slightly smaller northwest swell by next Wednesday. An out of season south swell will arrive later today and last through the weekend. An increase in small inconsistent swell will start this morning, followed by a larger more consistent energy pulse arriving on Friday. South shore surf will rise slightly above summertime average levels during the peak of the swell from Friday to Saturday. This swell will gradually decline on Sunday and Monday. East shore surf will remain small as trade winds become disrupted. Rough east shore surf will rebuild Saturday night and Sunday as northeasterly trade winds strengthen, then decline again early next week as trade winds ease. && .FIRE WEATHER... Critical fire weather conditions are not anticipated during the forecast period. However, Saturday and Sunday will be worth monitoring as they feature the lowest post-frontal relative humidities and a relative peak in N to NE winds. While not anticipated at this time, the highest probability to reach critical thresholds will be Sunday afternoon. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JVC AVIATION...Farris MARINE...Kino FIRE WEATHER...JVC
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:30 PM HST | Small Craft Advisory | HFO | 4 days |
Nearby
High Surf Warnings in Hawaii, 2025Every high surf warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.